Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 4, NWS Birmingham, AL

January 8, 201421 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 8, 2014, 10:25 AM CST for 21 counties in Alabama. It took effect at Jan 8, 2014, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2014, 10:25 AM CST (16:25 UTC)
In effect from
Jan 8, 2014, 11:00 AM CST
Expired
Jan 8, 2014, 5:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
All 21 counties

Autauga County, AL, Barbour County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Jefferson County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 38 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3246 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WWUS84 KBMX 081625
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1025 AM CST WED JAN 8 2014

...LOW HUMIDITIES THIS AFTERNOON MAY CREATE CRITICAL FIRE WEATHER
CONDITIONS ACROSS CENTRAL ALABAMA...

ALZ019-021-024>029-035>038-041-043>050-082300-
/O.UPG.KBMX.FW.A.0001.140108T1700Z-140108T2300Z/
/O.NEW.KBMX.FW.W.0004.140108T1700Z-140108T2300Z/
CALHOUN-CLEBURNE-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-AUTAUGA-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1025 AM CST WED JAN 8 2014

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR
EAST CENTRAL ALABAMA OR COUNTIES ALONG AND SOUTH OF I-20 AND 
ALONG AND EAST OF I-65...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WINDS...WILL BE FROM THE EAST UP TO 5 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 17 PERCENT AND REMAIN
  BELOW 25 PERCENT FOR 4 OR MORE HOURS.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

ALZ011>015-017-018-020-022-023-030>034-039-040-042-082300-
/O.CON.KBMX.FW.A.0001.140108T1700Z-140108T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CHEROKEE-
PICKENS-TUSCALOOSA-SUMTER-GREENE-HALE-PERRY-BIBB-MARENGO-DALLAS-
LOWNDES-
1025 AM CST WED JAN 8 2014

...FIRE WEATHER WATCH REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON FOR CENTRAL ALABAMA...

A FIRE WEATHER WATCH REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON. WILL NEED TO MONITOR THIS AREA FOR A POSSIBLE UPGRADE
TO A RED FLAG WARNING IF THE AIRMASS MIXES MORE AND RH VALUES DROP
FURTHER THAN EXPECTED.

* WINDS...WILL BE FROM THE EAST UP TO 5 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 25 PERCENT.

* IMPACTS...OF A DRY AIRMASS WILL RESULT IN CRITICAL FIRE 
  WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A PROLONGED PERIOD OF
LOW RELATIVE HUMIDITY WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 8, 8:43 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 8, 8:43 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
843 AM CST WED JAN 8 2014

.UPDATE...
FOR REMOVAL OF HARD FREEZE WARNING.

&&

.DISCUSSION...

WITH HIGH PRESSURE CENTERED OVER EAST CENTRAL ALABAMA THIS
MORNING...WINDS ARE CALM AND SKIES CLEAR. WITH NEAR IDEAL COOLING
CONDITIONS...TEMPERATURES HAVE FALLEN INTO THE LOW TO MID TEENS.
WOULD NOT BE SURPRISED TO SEE COOLER LOCATIONS FALL INTO THE
SINGLE DIGITS BEFORE SUNRISE. AS HIGH PRESSURE CONTINUES TO SLIDE
TO THE EAST...LOW LEVEL FLOW WILL BECOME EASTERLY AND THE AIRMASS
WILL BEGIN TO SLOWLY MODERATE. THIS WILL BRING TEMPERATURES ABOVE
FREEZING THIS AFTERNOON FOR THE FIRST TIME SINCE SUNDAY. EXPECT
HIGHS TO TOP OUT IN THE LOW TO MID 40S. DESPITE INCREASING CLOUD
COVER TONIGHT...LOWS WILL DROP INTO THE MID 20S TONIGHT.

ALTHOUGH SURFACE WINDS STAY OUT OF THE EAST TONIGHT AND TOMORROW DUE
TO WEAK WEDGE SETUP...LOW LEVEL FLOW WILL BECOME SOUTHERLY AND MID
LEVEL FLOW SOUTHWESTERLY. A SHORTWAVE WILL TRACK JUST TO THE NORTH
OF THE AREA THURSDAY...BRINGING AN INCREASE IN CLOUD COVER TO THE
WEST AND NORTH. PROFILES ACROSS CENTRAL ALABAMA REMAIN RELATIVELY
DRY...AND DO NOT EXPECT FORCING ASSOCIATED WITH THE SHORTWAVE TO BE
CLOSE ENOUGH TO SQUEEZE ANY RAINFALL OUT. ISENTROPIC LIFT WILL
INCREASE ACROSS THE SOUTHEAST AND EXPECT CLOUD COVER TO INCREASE
ACROSS THAT AREA AS WELL DURING THE AFTERNOON. THE WARMING TREND
WILL CONTINUE WITH HIGHS IN THE UPPER 40S AND LOWER 50S. ISENTROPIC
LIFT WILL CONTINUE THURSDAY NIGHT...WITH LOW LEVELS BECOMING
SATURATED. CLOUD COVER WILL BECOME MORE WIDESPREAD...WITH A LOW
CHANCE OF LIGHT RAIN OR DRIZZLE ACROSS PORTIONS OF THE EAST.

A STRONGER TROUGH WILL CROSS THE PLAINS ON FRIDAY...BRINGING A FRONT
THROUGH CENTRAL ALABAMA ON SATURDAY. MODEL SOLUTIONS ARE IN GOOD
AGREEMENT WITH THE PROGRESSION OF THE WAVE PATTERN AND TIMING OF THE
FRONT THROUGH SUNDAY...MUCH MORE SO THAN PREVIOUS SOLUTIONS.
MAINTAINED HIGH POPS ON FRIDAY NIGHT AND SATURDAY...AND REMOVED POPS
FOR SUNDAY AS A SECOND WAVE OF RAIN LOOKS UNLIKELY NOW. GIVEN THE
PERSISTENT ISENTROPIC LIFT AHEAD OF THE FRONT...LOW LEVELS WILL
ALREADY BE SATURATED WITH DRIZZLE OR LIGHT RAIN POSSIBLE ON FRIDAY
AS WELL AS WIDESPREAD CLOUD COVER. PROFILES QUICKLY SATURATE AT MID
AND UPPER LEVELS FRIDAY NIGHT AS WIDESPREAD RAINFALL AND POSSIBLY A
FEW THUNDERSTORMS MOVE INTO THE AREA FROM THE WEST. MID LEVEL LAPSE
RATES ARE DECENT FOR THUNDER AT THE ONSET OF RAINFALL...ALTHOUGH
SURFACE INSTABILITIES ARE SIGNIFICANTLY LACKING...BUT PROFILES
QUICKLY BECOME SATURATED...LIMITING ANY SEVERE POTENTIAL. THE FRONT
WILL QUICKLY CROSS CENTRAL ALABAMA SATURDAY MORNING. COULD SEE SOME
WRAP AROUND LIGHT RAIN DURING THE DAY...BUT EXPECT DRY CONDITIONS BY
SATURDAY NIGHT. TEMPERATURES REMAIN MILD BEHIND THIS SYSTEM.

THERE IS SOME UNCERTAINTY REGARDING THE NEXT SYSTEM AS MODEL
SOLUTIONS DIVERGE REGARDING ANOTHER SHORTWAVE APPROACHING THE
SOUTHEAST EARLY NEXT WEEK. NOT MUCH CHANCE FOR RETURN FLOW TO
SETUP AHEAD OF IT...AND WILL FAVOR THE DRY GFS SOLUTION AT THIS
TIME.

14

&&

.AVIATION...
12Z TAF DISCUSSION.

JUST A FEW HIGH CLOUDS TO CONTEND WITH TODAY...PERHAPS A BIT
THICKER AFTER 00Z. OTHERWISE...NOTHING BUT VFR CONDITIONS THROUGH
AT LEAST THE NEXT 24 HOURS.

/61/

&&

.FIRE WEATHER...

MAINTAINED A FIRE WEATHER WATCH ACROSS ALL OF CENTRAL ALABAMA FOR
THIS AFTERNOON. NEAR TERM DEWPOINT GUIDANCE IS RATHER INCONSISTENT
TODAY...WITH ONE MODEL NOT INITIALIZING WELL AND ANOTHER TOO
ROBUST ON MOISTURE RETURN GIVEN THE WEAK EASTERLY FLOW EXPECTED.
TOOK A BLEND OF THE SOLUTIONS...AND DESPITE WARMER TEMPERATURES
THIS AFTERNOON...AFTERNOON RH VALUES DO NOT QUITE MEET THE
CRITERIA FOR A WARNING. WILL HOLD OFF FOR NOW AND ASSESS THE
DEWPOINT TRENDS LATER THIS MORNING.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM 11 AM THIS MORNING TO 5 PM CST THIS
AFTERNOON FOR ALL OF CENTRAL ALABAMA.

&&
Hazardous weather outlook, Jan 8, 10:00 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1000 AM CST WED JAN 8 2014

ALZ011>015-017>050-091600-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1000 AM CST WED JAN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A DRY AIRMASS WILL PROVIDE CENTRAL ALABAMA WITH A HIGH FIRE DANGER
ACROSS ALL OF CENTRAL ALABAMA THIS AFTERNOON. OUTDOOR BURNING IS
DISCOURAGED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.